Trying to Make Peace with Prednisone

by Bill Brenner on September 2, 2014

I’ve been on Prednisone for five days now, and the side effects are kicking in. My appetite has gone from zero to 100, and my moodiness is considerable.

Mood music:

But the drug is doing its work, easing my back pain from shooting, piercing spasms to a more manageable dull ache. Now I remember why they used to put me on this shit for Crohn’s Disease.

When it comes to putting the freeze on inflamed muscles and bone, it gets the job done.

Still, I wonder if the inflammation could have been dealt with using a different medication — something that won’t inflame my mood and puff up my face.

When the doctor said he was prescribing Prednisone, I let out a groan.

“What?” he asked, annoyed that I might be questioning his almighty judgement.

“Prednisone and I have a history,” I told him. “During the Crohn’s attacks …”

“But this is a low dosage, and it’s only for 14 days,” he said, using a tone one uses when addressing idiots.

This doctor is an arrogant bastard. I hope he knows what he’s doing. He’s a new doctor, so I won’t give up on him yet.

This back injury has been hard. I have to lie down and watch the world pass by, which isn’t how I prefer to operate. It’s been so bad that I’m willing to take my chances with a drug I said I’d never take again.

For now, I’m focusing on the positives:

  • It’s not the maximum dosage I used to take — eight pills a day in all.
  • It is only for another week or so. It used to take weeks just to be weaned off of it.
  • I’m hungry, but I haven’t fallen into any titanic binges yet.
  • I can sit up, lie down and stand up again, which I couldn’t do a week ago.

But still I worry. I will until this prescription’s time is up.

Stay tuned.

Red skull and crossbones on a patch of white pills

{ 3 comments… read them below or add one }

Kathryn September 2, 2014 at 12:19 pm

Health struggles consistently teach me both humility and that I am stronger than I ever knew I could be. (And occasionally I learn to fire another doctor for refusing to listen to my concerns. Just saying.)

Its causing problems you’re familiar with, but you are a different person now and have a better set of tools to handle them. Its also helping what its designed to help, which is great, and getting you back to full speed will feel awesome.

Bert Knabe September 2, 2014 at 12:33 pm

What Kathryn said. I guess I never took it long enough for the side effects to kick in, but you’ve come a long way. You have the strenght, and we’ll be praying for you, too.

God bless, and stay the course.

Jone September 3, 2014 at 9:23 am

Advice: (Ackkk!)
After one’s back goes out it tends to happen again. When you get better, try doing gentle back stretching exercises every day. Never carry a “lazy man’s load” – lift lighter. Best wishes for a speedy recovery!

Leave a Comment

{ 1 trackback }

Previous post:

Next post: